Texas, 2013

Hail and Damaging Wind in Texas, May 9, 2013

May 9, 2013 · NWS LUB · 4 events in 4 counties and zones

Scattered thunderstorms developed both east and west of the dryline on the afternoon of the ninth with an upper level disturbance moving over West Texas. Severe storms in the moist air east of the dryline produced large hail while severe storms in the dry air west of the dryline produced strong wind gusts.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed both east and west of the dryline on the afternoon of the ninth with an upper level disturbance moving over West Texas. Severe storms in the moist air east of the dryline produced large hail while severe storms in the dry air west of the dryline produced strong wind gusts. A weak thunderstorm northeast of Lamb County developed a strong outflow boundary that moved through Sudan around 1930 CST. At the same time, a tractor trailer was traveling east along US Highway 84 and jackknifed into the westbound lane. The tractor trailer hit a pickup truck and killed the driver and a young boy that was a passenger in the pickup truck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 9, 2:22 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, May 9, 2:22 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
322 PM CDT THU MAY 9 2013

.SHORT TERM...
MORPHOLOGY OF CUT OFF LOW ACROSS THE FOUR CORNER AND ITS PROGRESSION
HAS EVOLVED SOMEWHAT THIS MORNING. LOW HAS FILLED INTO A EXTENDED
POSITIVELY TILTED TROUGH EXTENDING FROM THE GREAT LAKES THROUGH
SRN CALIFORNIA. THIS DISTURBANCE WILL REMAIN DETACHED FROM THE
MAIN FLOW TO THE NORTH WITH A SLIGHT RETROGRADE INTO SONORA. WATER
VAPOR EARLY THIS MORNING DEPICTS A DISTURBANCE NEAR THE AZ/NM
BORDER WHICH SHOULD ARRIVE ACROSS OUR WESTERN ZONES BY 3PM. THERE
ARE SOME HINTS THAT THIS AREA OF LIFT COULD BE QUITE BROAD WITH
THE LEADING EDGE ALREADY INTO ERN NM THOUGH THE CENTRAL PART OF
THIS IS MASKED BY HIGH CLOUDINESS. FCST SOUNDINGS CERTAINLY
SUPPORT ISOLATED TO SCATTERED HIGH BASED CONVECTION THIS AFTERNOON
THOUGH LACK OF FOCUS HAS KEPT THINGS DRY WITH THE EXCEPTION OF A
FEW SPRINKLES ACROSS SOUTHEASTERN STONEWALL COUNTY. AREA OF
CONVECTION ACROSS EASTERN NEW MEXICO CONTINUES MOVING EAST AND
THIS COULD SERVE AS THE MECHANISM FOR SOME RAIN ACTIVITY ACROSS
THE NORTHWEST AND WEST. THE COLUMN WILL MOISTEN OVERNIGHT YIELDING
ADDITIONAL WIDESPREAD SHOWERS AS THE COLD FRONT HAS A RESURGENCE
SOUTHWESTWARD OVERNIGHT. AND A FEW THUNDERSTORMS WITH THE
POTENTIAL OF HEAVY RAIN AT PERIODS ESPECIALLY EARLY FRIDAY MORNING
THEN TAPERING DURING THE AFTERNOON. GUIDANCE HAS MANY
DISCREPANCIES ON HOW THE SYSTEM WILL PLAY OUT WITH QUITE TROPICAL
SOUNDING BUT SIGNIFICANT DIFFERENCES IN THE AMOUNT OF LIFT THANKS
TO YET AGAIN ANOTHER LACK OF SIGNIFICANT FORCING. HAVE THEREFORE
BROADBRUSHED POPS AND LOWERED HIGHS ON FRIDAY THANKS TO THE
EXPECTED NEARLY OVERCAST SKIES.

&&

.LONG TERM...
DIVERGENCE ASSOCIATED WITH AN UPPER LEVEL JET MAX WILL PERSIST
BEYOND 00Z FRIDAY EVENING. THIS WILL KEEP PRECIPITATION CHANCES
GOING THROUGH THE EARLY EVENING HOURS BEFORE DRIER AIR WORKS INTO
THE REGION. DIFFLUENCE ALOFT IS PROGGED IN THE MODELS TO THE WEST
OF THE AREA IN NEW MEXICO AND TO THE NORTHEAST OF THE CLOSED LOW
IN NORTHERN MEXICO. SOME OF THIS DIFFLUENCE WILL BE SPREADING INTO
THE SOUTHWESTERN SOUTH PLAINS. FRONTOGENETICAL FORCING WILL BE
SHIFTED WELL SOUTH OF THE SOUTH PLAINS BY FRIDAY EVENING
DIMINISHING ANY LOW LEVEL LIFT. INSTABILITY WILL ALSO BE
DECREASING AFTER 00Z WITH INCREASING INHIBITION AFTER NIGHT FALL.
THIS WILL LEAD TO PREDOMINANTLY RAIN SHOWERS WITH EMBEDDED OR
ISOLATED THUNDERSTORMS.

DRIER AIR WILL THEN FILTER INTO THE REGION FROM THE NORTHWEST SO
PRECIPITATION IS UNLIKELY FOR THIS WEEKEND. THE NAM PAINTS A
SHARPLY DIFFERENT PICTURE FROM THE GFS/ECMWF SOLUTIONS. THE NAM IS
FAIRLY AGGRESSIVE IN DROPPING A STRONGER SHORT WAVE AND QPF INTO
THE AREA ON SATURDAY AND SUNDAY. THE GFS/ECMWF SOLUTIONS KEEP THIS
SHORT WAVE TO THE NORTHEAST AND WHERE DEEPER MOISTURE WILL RESIDE.
ATTENTION THEN TURNS TO THE CLOSED LOW LOITERING IN NORTHERN
MEXICO. MODELS ARE IN FAIR AGREEMENT IN EJECTING THIS SYSTEM OUT
OVER CENTRAL TEXAS ON TUESDAY NEXT WEEK BRINGING AT LEAST A SLIGHT
CHANCE OF RAIN AND THUNDER. JDV

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        48  67  48  72  46 /  30  30  10  10  10
TULIA         50  69  50  73  47 /  30  20  10  10  10
PLAINVIEW     52  68  50  73  47 /  30  20  10  10  10
LEVELLAND     53  65  52  74  49 /  20  40  20  10  10
LUBBOCK       55  67  53  74  50 /  20  40  20  10  10
DENVER CITY   54  66  53  75  50 /  20  50  30  10  10
BROWNFIELD    57  66  53  75  50 /  20  40  30  10  10
CHILDRESS     58  73  54  77  50 /  40  20  10  10  10
SPUR          58  72  54  77  49 /  30  30  20  10  10
ASPERMONT     60  72  55  78  51 /  30  30  20  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

26/01
Hazardous weather outlook, May 9, 10:31 AM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1131 AM CDT THU MAY 9 2013

TXZ021>044-101630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1131 AM CDT THU MAY 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS AFTERNOON PRIMARILY EAST OF THE CAPROCK ESCARPMENT. INSTABILITY
AND LOW-LEVEL WIND SHEAR WILL BE LESS THAN YESTERDAY...BUT THE
MOST INTENSE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL TO
AROUND PING PONG BALL SIZE AND DOWNBURST WINDS TO 65 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AREAS OF SLOW MOVING SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING
LOCALLY HEAVY RAINS WILL BE POSSIBLE FRIDAY...FAVORING THE SOUTHWESTERN
SOUTH PLAINS. THEREAFTER...THE THREAT FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY EVENING.

In the hours before

Special weather statement, May 9, 3:36 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
436 PM CDT THU MAY 9 2013

TXZ030-092145-
FLOYD-
436 PM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR FLOYD COUNTY...

AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER NORTH CENTRAL FLOYD COUNTY...
MOVING EAST AT 10 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3431 10105 3418 10105 3400 10112 3415 10151
      3431 10144 3431 10137
TIME...MOT...LOC 2136Z 288DEG 8KT 3421 10137
Special weather statement, May 9, 3:45 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
445 PM CDT THU MAY 9 2013

TXZ030-092200-
FLOYD-
445 PM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR FLOYD COUNTY...

AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL FLOYD COUNTY...MOVING EAST AT
10 MPH. THIS STORM WILL AFFECT LOCATIONS IN AND AROUND SOUTH PLAINS.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3425 10120 3405 10127 3413 10152 3430 10146
TIME...MOT...LOC 2145Z 288DEG 8KT 3419 10138
Special weather statement, May 9, 4:00 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
500 PM CDT THU MAY 9 2013

TXZ030-092215-
FLOYD-
500 PM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR FLOYD COUNTY...

AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER CENTRAL FLOYD COUNTY...MOVING
SOUTHEAST AT 5 MPH. THIS STORM WILL AFFECT LOCATIONS IN AND AROUND
STERLEY AND SOUTH PLAINS.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3415 10121 3401 10139 3417 10156 3430 10140
TIME...MOT...LOC 2200Z 316DEG 5KT 3417 10141

The radar

The Amarillo radar (KAMA), 93 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Hail, Briscoe

When
May 9, 4:16 PM CST to 4:24 PM CST
Where
Briscoe County, Silverton
Measured
0.75 in hail
Reported by
Unknown
Coordinates
34.470, -101.300

Hail, Dickens

When
May 9, 5:23 PM CST
Where
Dickens County, Mc Adoo
Measured
1.75 in hail
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
33.730, -100.980

A fire department official reported hail to the size of golf balls in McAdoo. Large hail also damaged a fuel tank which spilled about 4000 gallons of gasoline.

Thunderstorm Wind, Parmer

When
May 9, 6:45 PM CST
Where
Parmer County, 2 mi NE of Friona
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.651, -102.705

A Texas Tech University West Texas mesonet site near Friona recorded a wind gust to 60 mph. No damage was reported.

Strong Wind, Lamb

When
May 9, 7:30 PM CST to 7:40 PM CST
Where
Lamb forecast zone
Measured
48 kt (55 mph) estimated gust
Deaths
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

A man and a child were killed after the truck they were riding in collided with a tractor-trailer. The accident happened on U.S. 84 just west of County Road 85 in Sudan.

The tractor-trailer was traveling eastbound on U.S. 84 when troopers say wind caused the tractor-trailer to jackknife and obstruct the path of the truck. The truck and the tractor-trailer collided and both vehicles came to a rest in a ditch, according to a DPS news release.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Lamb2013-05-0975MaleVehicle/Towed TrailerDirect
Strong Wind, Lamb2013-05-097MaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440230, 440218, 440223, 440213.